Rheumatoid arthritis treatments – adverse drug reactions

2
886

Drugs can be amazing, life restoring, magical things.  With rheumatoid arthritis, and similar diseases, drug treatments can give people their lives back.  The right combination of DMARDS can put them in remission and allow them to do the things they used to do.  Return them to whole.

And then sometimes drugs can kill you.  Or almost.

Serious drug reactions are rare, we’re told.  But they do happen.  And when they happen to you, they feel much more than serious.

Recently I tried a new drug.  Fairly innocuous compared to some of the other drugs I’ve been on…and here’s the rub – I’d taken it before.  But not along with the other four rheumatoid arthritis drugs I was taking this time.  However it’s really common for us inflammatory arthritis types to be on several DMARDS, an anti-inflammatory, some pain meds, maybe even an anti-depressant.

So sometimes maybe it’s the combination that does the damage.  It’s just not possible to study every possible combination of drugs…so adverse reactions can and do happen.  Sometimes they are very serious.  Sometimes very serious indeed.  I am purposefully not saying which drugs or combination of drugs I was taking.  Truth be told, no one knows whether it was the new drug, or the combination that caused the reaction.  I don’t want to scare people off a drug that may be the lifesaver for them.  The drug risk/benefit equation is one we all have to weigh up for ourselves, as best we can.

With me, whatever it was, it was scary.  I became very, very sick.  I couldn’t eat.  Couldn’t keep water down.  I developed a chest infection, and started coughing up blood.  I was so tired I literally couldn’t get out of bed.  Everything stopped.  My stomach ached, my head was exploding…on the upside my joints hurt less.  Or maybe too much else was hurting for me to notice the joint pain.

The worst thing was the chest pain.  The scariest part.  Is it my heart?  Or is it just my ribs are so inflamed that they are squeezing the breath out of me?  Who knows?  I’ll need an ECG to find out if my heart is OK.  Great!  Another expensive test.  But I have to check…I know I’m not having a heart attack, but pericarditis?  Pleurisy?  Or costochodritis?  All are pretty common for people like me.  All present with these symptoms.

Anyway, since I stopped that drug, I am improving.  Nausea improved, dizziness improved, I am eating solids, and getting out of bed. Of course my kids were terrified, and my husband is sick and tired of this too.  How much longer will he tolerate it?  We are already separated.  In one respect it’s fair for me to call on him when I need help with the kids.  In another, its not.  Not at all.

But things are *improving*.  And I’m feeling like it’s time to try some alternative treatments.  As I look back over my long history of trialling different drugs, I’ m not sure that any have helped that much, and I’m very, very sure that some have made things considerably worse.

So I’m going to see what else is out there.  Try a gluten free diet again.  Force myself to do yoga and lift light weights and take fish oil supplements.  I’ve recently read some studies on curcumin that are promising.

Ofcourse ‘natural’ or ‘alternative’ doesn’t mean ‘harmless’.  Sometimes adverse reactions are caused by the supplements we take.  Or the supplements combined with the medications.  The way I see it, anything that can have a beneficial effect (that isn’t a placebo) can also have an adverse effect.  It’s a crap shoot.  We do our research.  We weigh up the potential benefits versus the potential side effects.

And then we cross our fingers and hope that this treatment will help, not hurt.

2 COMMENTS

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.